- July 16, 2017 at 8:34 pm
Celeste, if I am remembering correctly, you mentioned some recent studies that may have suggested that steroids (prednisone in particular) can be taken while on immunotherapy without having an adverse effect on the efficacy of the treatment? Am I right about that? Can you point to a particular blog post or study? I am currently scouring your blog trying to find something about steroids and immunotherapy. My husband had some pretty severe side effects while on Ipi/Nivo. Hre received 3 out of 4 scheduled treatments. He was put on prednisone for 3 weeks (20 mg twice a day for a week, 10 mg for 1 week, then 5 mg for 1 week.) It was wonderful! I felt like I had my husband back, He was feeling great, breathing well, and was active. He has now stopped them and is scheduled to start Opdivo maintenance infusions tomorrow. Unfortunately, just in the 3 days since he stopped taking the steroids, the shortness of breath is back, very noticeable, as well as just generally feeling "bad". I wish I could elaborate but he is a man of few words. His current oncologist says absolutely not to continuing even a low dose of steroids while on immunotherapy. I'd like to be able to point him to something that might change his mind, and if I can't change his, then I would like to request a second opinion and be able to speak somewhat knowledgeably with a melanoma specialist at USA in Mobile. Any input would be so greatly appreciated. In the meantime, I will continue to scour your blog. Thank you all for all that contribute on this forum!
- July 16, 2017 at 9:43 pm
I think I've found the blog post that I need to re-read: https://chaoticallypreciselifeloveandmelanoma.blogspot.com/2017/05/neurologic-side-effects-to.html
I'll start with that one and all the links in it, but would still appreciate any additional input that you may have.
- July 16, 2017 at 9:43 pm
Hi Alison, I am sure Celeste will see your post soon and give you what research material that she has. If you are interested I have a link to Dr. Postow of Memorial Sloan Kettering in New York talking about how to handle IRAE's in general and towards the end he talks about steroids. Best Wishes!!!Ed http://learn.peerviewpress.com/p/index.html?collection=150204255-2-2&presentationid=p3&SpecialtyID=74&ProfessionID=12&Promocode=815#screen1
- July 16, 2017 at 10:06 pm
Thanks so much, Ed! I did find this blog post https://chaoticallypreciselifeloveandmelanoma.blogspot.com/2015/09/side-effects-and-how-to-manage-them-in.html where Celeste states emphatically that "STEROID USE DOES NOT DIMINISH RESPONSE!!!!". I'm just not sure whether that applies only to medically necessary "breaks" from immunotherapy or whether it might also apply to steroids in conjunction with immunotherapy. Hopefully, I'll have a better idea after re-reading everything and watching the video. in the link that you posted. Thanks so much, not just for sharing your knowledge, but also for being a nice, kind, and compassionate person in general. You ALL have been lifesavers. Kindness and compassion mean SO much, always, but especially on days when I am scared and feeling beaten down and unheard. Be blessed!
- July 16, 2017 at 10:50 pm
Sorry that you and your husband are dealing with this. You found a good link. Here's what I think is important – The link you found has this link imbedded: http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/07/excellent-pdf-on-how-to-deal-with.html
Go to the part that addresses pulmonary issues. Additionally – go to the link that is the first line of the post. It takes you to the actual article and print it off to talk with your doc.
This link is also good: http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/12/one-more-time-immunosuppressive-therapy.html It also has a direct link to the Up-to-Date discussion.
- July 16, 2017 at 11:05 pm
Now….in all the posts so far we are talking about response to adverse events in immunotherapy generally. In your husband's case it is super important to realize that ipi is very much the bad boy in the ipi/nivo combo. MANY folks have to stop the combo doses early, but can then go on to take the nivo alone portion with no significant problems.
Here is a particular report regarding taking immunosuppression treatment while on anti-PD-1: http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2017/03/patients-with-preexisting-immune.html
Here is a report that may be reassuring: https://chaoticallypreciselifeloveandmelanoma.blogspot.com/2016/05/asco-2016-nivo-plus-ipi-checkmate-069.html
Finally, I think it is super important to seek care elsewhere if your husband's doc does not understand how to treat side effects relative to immunotherapy. Perhaps reviewing these articles and treatment plans with them can bring understanding. Furthermore, you or your husband's doc can certainly consult with Dr. Jeff Weber at the Perlutter Cancer Center at NYU via phone or email. I have never known the man to fail to answer questions.
Hope this helps. Keep asking questions. Ed is awesome, isn't he???? Hang in there. C
- July 16, 2017 at 11:34 pm
- July 19, 2017 at 7:54 pm
Alison, I'm glad Celeste and Ed have gotten you what you need. My own oncologist has me on Keytrua and low dose (10mg) prednisone claiming it would not interfere with Keytruda's effectiveness but he said higher doses might (he did not give me a study reference, unfortunately). He said this was based on his experience with patients so it is possibly just anecdotal, not scientific. Although he does have tons of experience with immunotherapies. I have had very good results so far but I am also on Tafinlar and Mekenist. I needed a quick response due to brain mets and Keytruda can take a while to kick in. Good luck to you and Roy.
- You must be logged in to reply to this topic.